Hail, Jefferson
- When
- June 1, 6:35 PM CST
- Where
- Jefferson County, 2.52 mi WSW of Gladstone
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.150, -97.340
Scattered thunderstorms, a few severe with large hail, developed over eastern Nebraska during the evening of 6/1 as a warm front began lifting north across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Scattered thunderstorms, a few severe with large hail, developed over eastern Nebraska during the evening of 6/1 as a warm front began lifting north across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 1, 2:00 PM CST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 300 PM CDT WED JUN 1 2011 .SHORT TERM...TONIGHT. WARM FRONT OVER KANSAS AT 18Z WILL CONTINUE TO LIFT NORTH ACROSS NEBRASKA TONIGHT. A PERIOD OF THUNDERSTORMS EXPECTED THIS EVENING IN ADVANCE OF THE FRONT WITH MOST OF THE CONVECTION MOVING NORTH AND EAST THROUGH THE AREA AFTER MIDNIGHT. MUCH WARMER AND MORE HUMID CONDITIONS SPREADING INTO EASTERN NEBRASKA AND SOUTHWEST IOWA THIS EVENING. FOBERT THURSDAY THROUGH SATURDAY. FRONTAL BOUNDARY COULD BE DRAPED ACROSS THE FORECAST AREA EARLY ON THURSDAY...WHICH COULD STILL TRIGGER A FEW STORMS IN THE MORNING...BUT WILL BE LIFTING NORTHWARD...ALLOWING HOT AND HUMID CONDITIONS TO OVERSPREAD THE AREA ONCE AGAIN. WINDS THURSDAY AFTERNOON SHOULD BE JUST BELOW ADVISORY CRITERIA...BUT STILL A WINDY DAY WITH HIGHS IN THE LOWER 90S. THE NEXT FRONT IS EXPECTED TO MOVE INTO NORTHEAST NEBRASKA LATE THURSDAY NIGHT...THEN INTO THE HEART OF THE FORECAST AREA THROUGH THE DAY FRIDAY. COULD SEE ISOLATED THUNDERSTORMS NEAR THE FRONT THURSDAY NIGHT...BUT STRENGTHENING CAP SHOULD LIMIT ANY POTENTIAL ON FRIDAY...AND WILL LIKELY HOLD OFF UNTIL FRIDAY NIGHT WHEN A STRENGTHENING LOW LEVEL JET INCREASES CONVERGENCE OVER THE BOUNDARY WITH A RENEWED CHANCE OF THUNDERSTORMS...ESPECIALLY NORTH OF I80. THE FRONT ON FRIDAY WILL ALSO SEPARATE 80S TO THE NORTH AND LOWER 90S TO THE SOUTH. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY. COLD FRONT THAT STALLED NEAR OF JUST SOUTH OF I80 SHOULD LIFT BACK NORTH SATURDAY NIGHT AND SUNDAY. THIS WILL CONTINUE TO BE A FOCUS FOR ISOLATED THUNDERSTORMS DURING THAT PERIOD AND PROVIDE A DELINEATION OF NORMAL 80S...TO HOTTER 90S TO OUR SOUTHWEST. HOWEVER...THE FRONT SHOULD LIFT NORTH OF THE REGION BY DAYBREAK MONDAY AS A RIDGE BUILDS BACK ACROSS THE REGION. THIS SHOULD SHUT OFF THE PRECIP CHANCES...BUT WILL ALSO ALLOW TEMPS TO RETURN TO THE LOWER 90S WITH SOUTHERLY WINDS ONCE AGAIN. WILL KEEP THINGS DRY UNTIL TUESDAY NIGHT AND WEDNESDAY WHEN THE NEXT FRONT MOVES INTO THE AREA. DEWALD && .HYDROLOGY...NO MAJOR CHANGES TO ONGOING FLOOD CREST METHODOLOGY TODAY FROM THE CORPS OF ENGINEERS AND MISSOURI BASIN RIVER FORECAST CENTER. GAVINS POINT DAM INCREASED THEIR FLOW TO 81 KCFS TODAY...AND ARE FORECAST TO INCREASE TO 85 KCFS BOTH THURSDAY AND FRIDAY...THEN UP TO 100 KCFS BY SATURDAY...WITH A 5-10 KCFS INCREASE DAILY UNTIL WE REACH A PEAK DISCHARGE OF 150 KCFS BY JUN 10-14. TRAVEL TIME FROM GAVINS POINT TO OMAHA IS ABOUT 3 DAYS...THUS THE CREST COULD BE IN THE OMAHA AREA AROUND JUN 13-17. THESE ARE VERY PRELIMINARY ESTIMATES AND ARE SUBJECT TO REVISION. ONCE WE REACH THAT CREST... WOULD LIKELY REMAIN AT THOSE LEVELS FOR SEVERAL WEEKS. THUS ITS IMPORTANT TO REMEMBER THAT THIS HISTORIC FLOOD EVENT IS NOT A TYPICAL EVENT WHERE THE RIVER COMES UP AND GOES DOWN QUICKLY...IT WILL BE A VERY PROLONGED EVENT THAT COULD LAST THROUGH THE REMAINDER OF THE SUMMER. DEWALD && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS WARM FRONT LIFTING NORTH ACROSS KANSAS AT 18Z WILL CONTINUE TO TRACK TO THE NORTH ACROSS NEBRASKA THIS EVENING AND INTO THE DAKOTAS BY 12Z ON THURSDAY. AREA OF CONVECTION HAD DEVELOPED OVER NORTHEAST KANSAS NEAR THE WARM FRONT AND IS EXPECTED TO MOVE NORTH WITH THE FRONT THROUGH TONIGHT. VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD WITH SOME CHANCE OF THUNDERSTORMS AT ALL THREE SITES DURING THE EVENING. FOBERT && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 510 PM CDT WED JUN 1 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-021215- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 510 PM CDT WED JUN 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY THUNDERSTORMS WILL BE POSSIBLE TONIGHT...AND A FEW STORMS COULD BE STRONG IN SOUTHEAST NEBRASKA THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. AFTER MIDNIGHT...THE BEST AXIS FOR STORMS WOULD BE ALONG AND EAST OF THE MISSOURI RIVER...WITH SOME HAIL STILL POSSIBLE. FLOODING WILL ALSO CONTINUE ALONG THE MISSOURI RIVER FROM VERDEL THROUGH RULO. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE OVER THE WEEKEND...AND ESPECIALLY AT NIGHT. FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER THROUGH THE NEXT SEVERAL WEEKS. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...BUT IF STRONG STORMS DEVELOP...SPOTTER REPORTS WOULD BE APPRECIATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 301 PM CDT WED JUN 1 2011 NEZ088-089-012045- GAGE NE-JEFFERSON NE- 301 PM CDT WED JUN 1 2011 ...SPECIAL WEATHER STATEMENT FOR EASTERN JEFFERSON AND GAGE COUNTIES UNTIL 345 PM CDT... AT 255 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF FAIRBURY...OR 21 MILES SOUTHWEST OF BEATRICE...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BEATRICE... DILLER... PLYMOUTH... WYMORE... BLUE SPRINGS... PICKRELL... JANSEN... HARBINE... ROCKFORD STATE RECREATION AREA... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. FOBERT
The Grand Island radar (KUEX), 95 km away, was scanning. The volume nearest the first event began at 00:36 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
A public report of measured thunderstorm winds of 61 mph caused some roof damage in the area. The winds were accompanied by quarter-size hail.
Quarter-size hail was accompanied by 61 mph thunderstorm winds in the Plymouth area.
Mostly quarter-size but a couple of golf ball-size hail stones fell.
Hail up to half dollar-size was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296147, 296162, 296163, 296148, 296149, 296150, 296151, 296152, 296153.